Montana, 2007

Hail in Montana, July 14, 2007

July 14, 2007 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm developed over Blaine county during the late afternoon hours of July 14. Hail the size of quarters was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm developed over Blaine county during the late afternoon hours of July 14. Hail the size of quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 14, 1:20 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 14, 1:20 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
220 PM MDT SAT JUL 14 2007

.DISCUSSION...

TONIGHT THROUGH MONDAY...STRONG UPPER LEVEL RIDGE REMAINS FIRMLY IN
PLACE OVER THE CWA THROUGH THE SHORT TERM. A WEAK SHORT WAVE MOVING
THROUGH THE REGION TONIGHT WILL BRING ISOLATED TO SCATTERED
THUNDERSTORMS THROUGH THE EVENING...ESPECIALLY IN SOUTHWESTERN
MONTANA. DO NOT EXPECT ANY WIDESPREAD SEVERE WEATHER BUT SOME STORMS
MAY HAVE GUSTY WINDS. WILL SEE A REPEAT OF AFTERNOON AND EVENING
THUNDERSTORMS SUNDAY AND MONDAY AS MORE SHORT WAVES MOVE THROUGH THE
RIDGE...AND AGAIN SOME WILL HAVE GUSTY WINDS. BENEATH THE RIDGE
TEMPERATURES WILL CONTINUE TO BE VERY HOT...WITH THE POTENTIAL TO
TIE OR EXCEED RECORD HIGHS ACROSS THE ENTIRE CWA ON SUNDAY. THE
RIDGE WILL SHIFT EVER SO SLIGHTLY EASTWARD ON MONDAY BUT NOT ENOUGH
TO BRING MUCH RELIEF FROM THE HEAT...THOUGH THE AREA FOR RECORD
HIGHS WILL BE SMALLER. THOMSON

MONDAY NIGHT THROUGH THURSDAY NIGHT...AN AMPLIFIED RIDGE OF HIGH
PRESSURE WILL BE THE MAIN WEATHER FEATURE DURING THIS
PERIOD...WITH EXCEPTIONAL WARMTH REMAINING OVER THE REGION.
AFTERNOON THUNDERSTORMS ARE ANTICIPATED EACH DAY OVER HIGH
TERRAIN...PARTICULARLY THE SOUTHWEST MOUNTAINS. THE FLOW PATTERN
ALOFT WILL TRANSITION FROM SOUTHWESTERLY DURING MONDAY
EVENING...TO SOUTHERLY BY TUESDAY EVENING. A FEW WEAK DISTURBANCES
ARE EXPECTED TO MOVE WITHIN THE TRANSITIONING FLOW...BRINGING AN
INCREASED CHANCE OF MEASURABLE PRECIPITATION OVER THE SOUTHWEST
MOUNTAINS AND NORTHERN ROCKIES TUESDAY EVENING THRU MIDDAY
WEDNESDAY. TOWARD THE END OF THE PERIOD...THE AXIS OF THE HIGH
PRESSURE RIDGE DRIFTS TO THE NORTHEAST AND RELATIVELY COOLER
CONDITIONS ARE ANTICIPATED TO DEVELOP THEREAFTER. ZUMPFE

FRIDAY THROUGH SATURDAY...MODELS CONTINUE IN FAIR AGREEMENT DURING
THIS PERIOD.  AN UPPER LEVEL RIDGE DRIFTS EAST OF THE STATE...
FOLLOWED BY AN UPPER LEVEL TROUGH THAT MOVES ONTO THE WEST COAST
SATURDAY.  WEAK DISTURBANCES IN A SOMEWHAT MOIST AND UNSTABLE
SOUTHWESTERLY FLOW ALOFT...RESULTS IN PARTLY TO MOSTLY CLOUDY SKIES
WITH ISOLATED SHOWERS OR THUNDERSTORMS OVER MUCH OF THE FORECAST
AREA...ESPECIALLY THE MOUNTAINS.  WITH LOWER HEIGHTS...TEMPERATURES
WILL COOL A FEW DEGREES BUT WILL REMAIN ABOVE SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 1702Z.
A STRONG UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION THROUGH THE
NEXT 24 HOURS. MOISTURE AND WEAK DISTURBANCES EMBEDDED WITHIN THE
RIDGE WILL COMBINE WITH AN UNSTABLE ATMOSPHERE FOR WIDELY SCATTERED
THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND EVENING. VFR
CONDITIONS ARE EXPECTED TO PREVAIL WITH ISOLATED MVFR CEILINGS AND
VISIBILITY NEAR THUNDERSTORM ACTIVITY. HOENISCH

&&

.FIRE WEATHER...
THE SCREAMING MESSAGE WILL BE A NEAR RECORD HEAT THIS WEEKEND AND
EARLY NEXT WEEK. EXPECT SOME ISOLATED TO SCATTERED THUNDERSTORMS.
SOME OF THESE STORMS WILL BE WET WHILE OTHERS WILL HAVE LITTLE OR
NO RAINFALL. DRY THUNDERSTORM ACTIVITY SHOULD BE ISOLATED SO WILL
HOLD OFF ON ISSUING ANY FIRE WEATHER HIGHLIGHTS AND WILL JUST
HIGHLIGHT THE HEAT AND DEVELOPMENT OF THUNDERSTORMS OVER THE
AREA. THOMSON/BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65 100  63  99 /  20  20  20  20
CTB  60  98  60  98 /  20  20  20  10
HLN  63 102  62 100 /  20  20  20  10
BZN  59  98  60  98 /  30  20  30  20
WEY  50  90  50  89 /  30  20  20  20
DLN  59  96  58  92 /  30  20  20  20
HVR  63 104  65 101 /  10  10  20  10
LWT  61  99  60  95 /  20  20  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...THOMSON
LONG TERM...ZUMPFE/EK
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 14, 3:16 AM MST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 AM MDT SAT JUL 14 2007

MTZ008-015-052-151030-
BEAVERHEAD-MADISON-JEFFERSON-
416 AM MDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FIRE WEATHER WATCH IN EFFECT THIS AFTERNOON INTO THIS
EVENING FOR INCREASING THUNDERSTORM ACTIVITY.

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXTENDED PERIOD OF HOT TEMPERATURES IS EXPECTED WITH NEAR
RECORD HIGH TEMPERATURES SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ054-055-151030-
MEAGHER-GALLATIN-
416 AM MDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FIRE WEATHER WATCH IN EFFECT THIS AFTERNOON AND TONIGHT FOR
INCREASING THUNDERSTORM ACTIVITY...HOT AND DRY CONDITIONS.

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A FIRE WEATHER WATCH IN EFFECT SUNDAY AND SUNDAY EVENING FOR
THUNDERSTORMS...HOT AND DRY CONDITIONS.

AN EXTENDED PERIOD OF HOT TEMPERATURES IS EXPECTED WITH NEAR
RECORD HIGH TEMPERATURES SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>014-044>051-053-151030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-
416 AM MDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY IN THE WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXTENDED PERIOD OF HOT TEMPERATURES IS EXPECTED WITH NEAR
RECORD HIGH TEMPERATURES SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 14, 2:41 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 NW AUGUSTA            47.52N 112.44W
07/14/2007  E0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            HALF INCH DIAMETER HAIL 1 TO 2 INCHES DEEP.

&&

BRUSDA
Local storm report, Jul 14, 3:12 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
412 PM MDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             BOWMANS CORNER          47.29N 112.16W
07/14/2007  E0.25 INCH       LEWIS AND CLARK    MT   PUBLIC

            ABOUT AN INCH ON THE GROUND

&&

WILLIAMSON DC

The radar

The Great Falls radar (KTFX), 193 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Blaine

When
July 14, 4:08 PM MST
Where
Blaine County, 11 mi S of Chinook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.421, -109.230

A severe thunderstorm dropped 1 inch diameter hail at Chinook 11S. The storm also produced .55 inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35862.